Immune response in human pathology: hypersensitivity and autoimmunity

  • Jacques Descotes
  • Thierry Vial

Summary

The immune system is a complex network and inadvertent immunological reactivity can result in HYPERSENSITIVITY or autoimmunity. Nearly every chemical can induce HYPERSENSITIVITY reactions which can affect nearly every organ or tissue of the body. One organ or tissue, however, is often a predominant target. Anaphylactic shock, skin reactions, and cytopenias are the most frequent reactions. HYPERSENSITIVITY reactions can be either immunemediated or non-immune-mediated (pseudoallergy). A number of different mechanisms are involved and risk factors can serve as triggers. Autoimmunity is still a mystery even though autoimmune diseases are relatively common. Spontaneous autoimmune diseases as well as drug- and chemical-induced autoimmune reactions are divided into systemic and organ-specific. Our current understanding of the mechanisms involved in these adverse reactions is very limited.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Selected readings

  1. Descotes J (ed.) (2004) Immunotoxicity of Drugs and Chemicals: An Experimental and Clinical Approach. Vol. 1: Principles and Methods of Immunotoxicology. Elsevier, AmsterdamGoogle Scholar
  2. Holgate ST, Church MK, Lichtenstein LM (2000) Allergy (2nd Edition). Mosby, LondonGoogle Scholar
  3. Gorski A, Krotkiewski H, Zimecki M (2001) Autoimmunity. Kluwer Academic Publishers, Dordrecht, BostonGoogle Scholar

References

  1. 1.
    Descotes J (2004) Health consequences of immunotoxic effects. In: Descotes J (ed): Immunotoxicity of Drugs and Chemicals, 3rd edition. Elsevier, Amsterdam, 55–126Google Scholar
  2. 2.
    Demoly P, Bousquet J (2001) Epidemiology of drug allergy. Curr Opin Allergy Clin Immunol 1: 305–310PubMedGoogle Scholar
  3. 3.
    Choquet-Kastylevsky G, Vial T, Descotes J (2001) Drug allergy diagnosis in humans: possibilities and pitfalls. Toxicology 158: 1–10CrossRefPubMedGoogle Scholar
  4. 4.
    Bochner BS, Lichtenstein LM (1991) Anaphylaxis. N Engl J Med 324: 1785–1790PubMedGoogle Scholar
  5. 5.
    Klein JS, Yocum MN (1995) Underreporting of anaphylaxis in a community emergency room. J Clin Allergy Immunol 95: 637–638Google Scholar
  6. 6.
    Gruchalla RS (2003) Drug allergy. J Allergy Clin Immunol 111(Suppl): 548–559Google Scholar
  7. 7.
    Greenberger PA (1999) Allergic emergencies in the physician’s office. Clin Rev Allergy Immunol 17: 401–412PubMedGoogle Scholar
  8. 8.
    Wolkenstein P, Revuz J (1995) Drug-induced severe skin reactions. Drug Saf 13: 56–68PubMedGoogle Scholar
  9. 9.
    Svensson CR, Cowen EW, Gaspari AA (2000) Cutaneous drug reactions. Pharmacol Rev 53: 357–379Google Scholar
  10. 10.
    Pichler W, Yawalkar N, Schmid S, Helbling A (2002) Pathogenesis of drug-induced exanthems. Allergy 57: 884–893PubMedGoogle Scholar
  11. 11.
    Andersen KE, Maibach HI (1980) Allergic reaction to drugs used topically. Clin Toxicol 16: 415–465PubMedGoogle Scholar
  12. 12.
    Fritsch PO, Sidoroff A (2000) Drug-induced Stevens-Johnson syndrome/toxic epidermal necrolysis. Am J Clin Dermatol 1: 349–360CrossRefPubMedGoogle Scholar
  13. 13.
    Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, Auquier A, Bastuji-Garin S, Correia O, Locati F et al (1995) Medication and risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 333: 1600–1607CrossRefPubMedGoogle Scholar
  14. 14.
    Bocquet H, Bagot M, Roujeau JC (1996) Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 15: 250–257PubMedGoogle Scholar
  15. 15.
    Danielson DA, Douglas SW, Herzog J, Jick H, Porter JB (1984) Drug-induced blood disorders. JAMA 252: 3257–3260CrossRefPubMedGoogle Scholar
  16. 16.
    Salama A, Mueller-Eckhardt C (1986) Two types of nomifensine-induced immune haemolytic anaemias: drug-dependent sensitization and/or autoimmunization. Br J Haematol 64: 613–620PubMedGoogle Scholar
  17. 17.
    Thompson JW, Jacobs RF (1993) Adverse effects of newer cephalosporins. An update. Drug Saf 9: 132–142PubMedGoogle Scholar
  18. 18.
    Warkentin TE (2002) Heparin-induced thrombocytopenia. Curr Hematol Rep 1: 63–72PubMedGoogle Scholar
  19. 19.
    Liu ZX, Kaplowitz N (2002) Immune-mediated drug-induced liver disease. Clin Liver Dis 6: 467–486Google Scholar
  20. 20.
    Alexopoulos E (1998) Drug-induced acute interstitial nephritis. Renal Failure 20: 809–819PubMedGoogle Scholar
  21. 21.
    Limper AH, Rosenow EC (1996) Drug-induced interstitial lung disease. Curr Opin Pulm Med 2: 396–404PubMedGoogle Scholar
  22. 22.
    Park BK, Naisbitt DJ, Gordon SF, Kitteringham NR, Pirmohamed M (2001) Metabolic activation in drug allergies. Toxicology 158: 11–23CrossRefPubMedGoogle Scholar
  23. 23.
    The International Collaborative Study of Severe Anaphylaxis (1998) An epidemiological study of severe anaphylactic and anaphylactoid reactions among hospital patients: methods and overall risks. Epidemiology 9: 141–146Google Scholar
  24. 24.
    Baldo BA, Pham NH, Zhao Z (2001) Chemistry of drug allergenicity. Curr Opin Allergy Clin Immunol 1: 327–335PubMedGoogle Scholar
  25. 25.
    Descotes J, Choquet-Kastylevsky G (2001) The Gell and Coombs classification: is it still valid? Toxicology 158: 43–49CrossRefPubMedGoogle Scholar
  26. 26.
    Rajan TV (2003) The Gell-Coombs classification of hypersensitivity reactions: a re-interpretation. Trends Immunol 24: 376–379CrossRefPubMedMathSciNetGoogle Scholar
  27. 27.
    Pichler WJ (2003) Delayed drug hypersensitivity reactions. Ann Intern Med 139: 683–693PubMedGoogle Scholar
  28. 28.
    Zuberbier T (1999) Pseudoallergy or nonallergic hypersensitivity. Allergy 54: 397–398CrossRefPubMedGoogle Scholar
  29. 29.
    Wallace MR, Mascola JR, Oldfield EC (1991) Red man syndrome: incidence, etiology, and prophylaxis. J Infect Dis 164: 1180–1185PubMedGoogle Scholar
  30. 30.
    Szebeni J (2001) Complement activation-related pseudoallergy caused by liposomes, micellar carriers of intravenous drugs, and radiocontrast agents. Crit Rev Ther Drug Carrier Syst 18: 567–606PubMedGoogle Scholar
  31. 31.
    Szczeklik A, Stevenson DD (2003) Aspirin-induced asthma: advances in pathogenesis, diagnosis, and management. J Allergy Clin Immunol 111: 913–921CrossRefPubMedGoogle Scholar
  32. 32.
    Agostoni A, Cicardi M, Cugno M, Zingale LC, Gioffre D, Nussberger J (1999) Angioedema due to angiotensin-converting enzyme inhibitors. Immunopharmacology 4: 21–25Google Scholar
  33. 33.
    Jacobson DL, Gange SJ, Rose NR, Graham NM (1997) Epidemiology and estimated population burden of selected autoimmune diseases in the United States. Clin Immunol Immunopathol 84: 223–243CrossRefPubMedGoogle Scholar
  34. 34.
    Bigazzi PE (1997) Auto-immunity induced by xenobiotics. Toxicology 119: 1–21CrossRefPubMedGoogle Scholar
  35. 35.
    Vial T, Nicolas B, Descotes J (1997) Drug-induced autoimmunity. Experience of the French Pharmacovigilance system. Toxicology 119: 23–27CrossRefPubMedGoogle Scholar
  36. 36.
    Vial T, Chevrel G, Descotes J (2000) Drugs acting on the immune system. In: MNG Dukes, JK Aronson (eds): Meyler’s Side-Effects of Drugs, 14th edition. Elsevier Sciences, Amsterdam, 1246–1337Google Scholar
  37. 37.
    Rubin RL (1999) Etiology and mechanisms of druginduced lupus. Curr Opin Rheumatol 11: 357–363CrossRefPubMedGoogle Scholar
  38. 38.
    Behan PO, Behan WM, Zacharias FJ, Nicholls JT (1976) Immunological abnormalities in patients who had the oculomucocutaneous syndrome associated with practolol therapy. Lancet 2: 984–987PubMedGoogle Scholar
  39. 39.
    Piyasirisilp S, Hemachudha T (2002) Neurological adverse events associated with vaccination. Curr Opin Neurol 15: 333–338CrossRefPubMedGoogle Scholar
  40. 40.
    Penn AS, Low BW, Jaffe IA, Luo L, Jacques JJ (1998) Drug-induced autoimmune myasthenia gravis. Ann NY Acad Sci 841: 433–449PubMedGoogle Scholar
  41. 41.
    Pearce EN, Farwell AP, Braverman LE (2003) Thyroiditis. N Engl J Med 348: 2646–2655CrossRefPubMedGoogle Scholar
  42. 42.
    Beaune PH, Lecoeur S (1997) Immunotoxicology of the liver: adverse reactions to drugs. J Hepatol 26(Suppl 2): 37–42PubMedGoogle Scholar
  43. 43.
    Miossec P (1997) Cytokine-induced autoimmune disorders. Drug Saf 17: 93–104PubMedGoogle Scholar
  44. 44.
    Fairweather D, Kaya Z, Shellam GR, Lawson CM, Rose NR (2001) From infection to autoimmunity. J Autoimmun 16: 175–186CrossRefPubMedGoogle Scholar
  45. 45.
    Pichler WJ (2003) Drug-induced autoimmunity. Curr Opin Allergy Clin Immunol 3: 249–253PubMedMathSciNetGoogle Scholar
  46. 46.
    Choquet-Kastylevsky G, Descotes J (1998) Value of animal models for predicting hypersensitivity reactions to medicinal products. Toxicology 129: 27–35PubMedGoogle Scholar
  47. 47.
    Descotes J (2000) Autoimmunity and toxicity testing. Toxicol Lett 112—113: 461–465PubMedGoogle Scholar

Copyright information

© Birkhäuser Verlag 2005

Authors and Affiliations

  • Jacques Descotes
    • 1
  • Thierry Vial
    • 1
  1. 1.Poison Center and Pharmacovigilance UnitLyon Cedex 03France

Personalised recommendations